Heart Attack, Stroke Risk Force Withdrawal of Obesity Drug

by Rajshri on  January 23, 2010 at 9:01 PM Drug News   - G J E 4
 Heart Attack, Stroke Risk Force Withdrawal of Obesity Drug
A leading obesity drug has been withdrawn after studies showed it increases the risk of heart attacks and strokes.

The Medicines and Healthcare Products Regulatory Agency has told doctors to stop prescribing sibutramine, marketed as Reductil, and review its use in patients already taking it.

MHRA has suspended the prescribing of Reductil following an European study of the drug.

The drug works by altering chemical messages to the brain which control cravings for food.

"Evidence suggests that there is an increased risk of non-fatal heart attacks and strokes with this medicine that outweigh the benefits of weight loss, which is modest and may not be sustained in the long term after stopping treatment," the Scotsman quoted Dr June Raine, the director of Vigilance and Risk Management of Medicines at the MHRA, as saying.

Raine said no new prescriptions should be issued and doctors should review the treatment of patients taking the drug.

"Pharmacists are asked to cease dispensing the medicine. People who are currently taking Reductil are advised to make a routine appointment with their doctor to discuss alternative measures to lose weight. There are no health implications if people wish to stop treatment before seeing their doctor," Raine added.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions
I am 28 yrs of age, and have been on every diet, and nothing has worked. This has been the only thing that has been working for me. I was almost 21 stones and have lost 3 stones in the past 3 months since I have been on Reductil. I was at risk of heart attack and stroke anyway considering my weight. I cant believe they are taking it off the market...and will there be an alternative offered any time soon.
lola28 Monday, January 25, 2010

You May Also Like

View All